Wyoming, 2013

Hail in Wyoming, May 28, 2013

May 28, 2013 · NWS CYS · 3 events in 1 county or zone

Late afternoon thunderstorms produced large hail in Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced large hail in Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 2:20 PM MST, 55 minutes earlier.

Area forecast discussion, May 28, 2:20 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT TUE MAY 28 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY EVENING) ISSUED AT
247 PM MDT TUE MAY 28 2013

CURRENT KCYS RADAR LOOP SHOWS THUNDERSTORMS JUST STARTING TO
DEVELOP ACROSS THE HIGH PLAINS OF SOUTHEAST WYOMING AND INTO
WESTERN NEBRASKA. THERE IS STILL A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT...BUT WITH HIGH
LEVEL CLOUDS PUSHING ACROSS THE EASTERN PLAINS FROM THIS
MORNING...CHANCES ARE A LITTLE LESS THAN EARLIER ANTICIPATED.
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THIS
AFTERNOON WITH SOME MODERATE TO HIGH RAINFALL AMOUNTS POSSIBLE
OVER FAR EASTERN WYOMING AND WESTERN NEBRASKA...WHERE LOCAL
AMOUNTS MAY BE AROUND 1 INCH. MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.
OFF AND ON SHOWERS AND TSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS
THE HIGH PLAINS WITH THE BEST CHANCE ACROSS WESTERN NEBRASKA. THIS
ACTIVITY WILL BE ASSOCIATED WITH THE TROUGH AXIS BEGINNING TO PUSH
ACROSS THE ROCKIES TONIGHT AS IT BECOMES NEGATIVELY TILTED.

THUNDERSTORM POTENTIAL WILL BE LESS ON WEDNESDAY AS COOLER AIR
MOVES INTO THE AREA...ALTHOUGH LOCATIONS EAST OF THE
NEBRASKA/WYOMING BORDER HAVE THE BEST POTENTIAL TO SEE STRONG OR
SEVERE STORMS AS THE TROUGH AXIS WILL BE RIGHT OVER SOUTHEAST
WYOMING WEDNESDAY AFTERNOON. FORECAST FOR SOUTHEAST WYOMING WILL
BE TRICKY WITH THE TROUGH AXIS OVERHEAD AND DOWNSLOPE WINDS JUST
BEHIND THE TROUGH. THE NAM AND GEM SHOW RAIN SHOWERS AND EMBEDDED
THUNDER ACROSS SOUTHEAST WYOMING WITH SOME PRETTY GOOD QPF AMOUNTS
WHILE THE GFS AND ECMWF ARE ON THE DRY SIDE WITH LOW DEWPOINTS.
KEPT THE HIGHEST POP FROM NIOBRARA COUNTY SOUTHEAST INTO THE
NORTHERN PANHANDLE OF NEBRASKA. BELIEVE IT WILL BE TOUGH TO AVOID
CONVECTIVE ACTIVITY EVEN ACROSS SOUTHEAST WYOMING...SO INCREASED
POP BETWEEN 30 TO 60 PERCENT ALONG I25 AND I80 AS WELL.
PRECIPITATION WILL PUSH NORTH AS THE TROUGH BECOMES A CLOSED LOW
NORTHEAST OF THE FORECAST AREA OVER THE DAKOTAS. EXPECT DRIER AIR
TO PUSH INTO THE SOUTHERN HALF OF THE FORECAST AREA ALONG I80
WEDNESDAY NIGHT AND THURSDAY. INCREASED TEMPERATURES ON THURSDAY
AND BELIEVE IT WILL BE A LITTLE BIT WARMER COMPARED TO WEDNESDAY
DUE TO DOWNSLOPE WINDS AND ADIABATIC WARMING. TEMPERATURES WILL BE
IN THE 60S TO LOW 70S OVER MOST OF THE AREA WITH PERHAPS MID TO
UPPER 50S ACROSS THE HIGH VALLEYS WEST OF THE LARAMIE RANGE.

.LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 220 PM MDT TUE
MAY 28 2013

WINDY AND A LITTLE COOLER CONDITIONS FOR FRIDAY AS SFC/UPPER LOW
MOVE SLOWLY EAST OVER THE DAKOTAS. MAIN DIFFICULTY WILL BE HOW MUCH
WRAP AROUND SHOWERS PROGRESS SOUTH INTO THE CWA. BEST CHANCES OVER
THE NORTH AND HAVE TAILORED POPS THIS WAY. NEXT PUSH OF COOLER AIR
WILL SINK OVER THE AREA LATE FRIDAY COOLING THINGS A LITTLE MORE
FOR SATURDAY ALONG WITH WIDELY SCATTERED SHOWERS...POSSIBLY A
LITTLE MORE WIDESPREAD. DRY AND WARMER CONDITIONS RETURN SUNDAY
AND MONDAY AS A SHORT UPPER RIDGE MOVES BY. UPPER TROF THEN
SETTLES OVER THE PACIFIC NW EARLY NEXT WEEK WITH SW FLOW ALOFT
BECOMING ESTABLISHED OVER THE CWA BY LATE MONDAY. CHANCES FOR
WIDELY SCTD SHOWERS AND TSTRMS INCREASE A BIT TUESDAY AS MOISTURE
AND INSTABILITY INCREASE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1121 AM MDT TUE MAY 28 2013

MAINLY VFR OVER THE TERMINALS TODAY AND TONIGHT OUTSIDE OF WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...INITIALLY OVER
THE MOUNTAINS AND THEN THE LOWER ELEVATIONS AND PLAINS BY LATE IN
THE AFTERNOON. BRIEF MVFR/IFR CIGS AND VSBYS POSSIBLE IN THE STORMS
ALONG WITH GUSTY WINDS.  SOME LOW CLOUDS POSSIBLE AGAIN LATER
TONIGHT OVER THE PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 155 PM MDT TUE MAY 28 2013

CHANCES FOR MORE WIDESPREAD RAINFALL AND WETTING RAINS WILL
INCREASE DURING THE NEXT 12 TO 48 HOURS AS A PACIFIC STORM SYSTEM
MOVES ACROSS THE CENTRAL ROCKIES AND ADJACENT PLAINS. FUELS IN
GREEN UP STAGE...COOLER TEMPERATURES AND HIGHER RELATIVE
HUMIDITIES WILL RESULT IN NO FIRE WEATHER CONCERNS THROUGH THE END
OF THE WEEK. WARMER AND DRIER CONDITIONS WILL RETURN EARLY NEXT
WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, May 28, 2:00 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT TUE MAY 28 2013

WYZ101>119-291730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN PLAINS OF WYOMING. LARGE
HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS ARE THE MAIN
THREATS FROM THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE
WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
MID EVENING EAST OF THE LARAMIE RANGE DUE TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-291730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
300 PM MDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE EAST OF THE LARAMIE RANGE
DURING THE MID TO LATE AFTERNOON. SOME OF THE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM MDT LATE THIS EVENING. THE THUNDERSTORMS WILL DIMINISH AND
MOVE EAST OF THE REGION LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE
WEATHER WILL BE LOW...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE
WEDNESDAY EVENING ACROSS WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
MID EVENING DUE TO THE POSSIBILITY OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, May 28, 2:24 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          10 NNE MITCHELL         42.08N 103.73W
05/28/2013                   SIOUX              NE   TRAINED SPOTTER

            SPOTTER SEEING DEBRIS 1 MILE NORTH OF HIS LOCATION.
            SPOTTER IS LOCATED 8N OF HIGHWAY 71.

&&

GCLAYCOM
Special weather statement, May 28, 2:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT TUE MAY 28 2013

NEZ002-095-282215-
DAWES NE-NORTH SIOUX NE-
331 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 415 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF WHITNEY LAKE...OR 25 MILES
WEST OF CHADRON...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN DAWES COUNTY THROUGH 415 PM MDT
RURAL NORTHEASTERN SIOUX COUNTY THROUGH 415 PM MDT

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4285 10342 4289 10357 4301 10355 4300 10333
TIME...MOT...LOC 2131Z 195DEG 19KT 4291 10348

RUBIN
Local storm report, May 28, 2:36 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          13 N SCOTTSBLUFF        42.06N 103.66W
05/28/2013                   SIOUX              NE   TRAINED SPOTTER

            NUMEROUS REPORTS OF A TORNADO ON THE GROUND 10 TO 15
            MILES NORTH OF SCOTTSBLUFF. TORNADO IS NEAR STATE HIGHWAY
            71 NORTH OF SCOTTSBLUFF

&&

TTRUDEL
Special weather statement, May 28, 2:38 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT TUE MAY 28 2013

NEZ096-WYZ107-108-282245-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH SIOUX NE-
338 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...SOUTHWESTERN
SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 445 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF GRAYROCKS RESERVOIR...OR 13
MILES EAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
LINGLE AROUND 415 PM MDT.
HWY 85 AT DRY RAWHIDE CREEK AROUND 425 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4250 10430 4207 10395 4191 10477 4206 10484
TIME...MOT...LOC 2138Z 237DEG 30KT 4201 10470

RUBIN
Special weather statement, May 28, 3:06 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT TUE MAY 28 2013

NEZ020-021-054-055-282245-
BANNER NE-CHEYENNE NE-KIMBALL NE-MORRILL NE-
406 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL...EASTERN
KIMBALL...WESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 445
PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
POTTER TO 17 MILES SOUTHEAST OF PANORAMA POINT...AND MOVING NORTH AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KIMBALL...
  DIX...
  DALTON...
  KIMBALL AIRPORT...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 16 AND
52.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4101 10314 4101 10383 4151 10365 4151 10289
TIME...MOT...LOC 2207Z 193DEG 21KT 4132 10332 4089 10375

HAMMER
Special weather statement, May 28, 3:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT TUE MAY 28 2013

NEZ002-003-019-021-096-282315-
BOX BUTTE NE-DAWES NE-MORRILL NE-SCOTTS BLUFF NE-SOUTH SIOUX NE-
409 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...NORTHEASTERN
SCOTTS BLUFF...NORTHWESTERN MORRILL...SOUTHWESTERN DAWES AND BOX
BUTTE COUNTIES UNTIL 515 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINATARE...OR 9 MILES EAST OF SCOTTSBLUFF...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
LAKE MINATARE CAMPGROUND AND LAKE MINATARE AROUND 415 PM MDT.
KILPATRICK LAKE AROUND 435 PM MDT.
HEMINGFORD AROUND 500 PM MDT.
BOX BUTTE DAM AND BOX BUTTE CAMPGROUND AROUND 510 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 1000 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4237 10274 4176 10346 4183 10358 4261 10342
TIME...MOT...LOC 2210Z 206DEG 39KT 4187 10347

RUBIN

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Goshen

When
May 28, 3:15 PM MST to 3:25 PM MST
Where
Goshen County, 0.69 mi N of Lingle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.140, -104.350

Pea to golf ball size hail was reported in Lingle.

Hail, Goshen

When
May 28, 3:25 PM MST to 3:30 PM MST
Where
Goshen County, 0.69 mi N of Lingle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.140, -104.350

Nickel to quarter size hail was reported in Lingle.

Hail, Goshen

When
May 28, 3:40 PM MST to 3:45 PM MST
Where
Goshen County, 6 mi N of Torrington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.157, -104.180

Pea to golf ball size hail was reported six miles north of Torrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444633, 444634, 444635.